Iowa, 2025

Blizzard and Winter Storm in Iowa, March 19, 2025

March 19, 2025 · NWS OAX · 9 events in 6 counties and zones

A dynamic shortwave trough moving into the central Plains led to the development of a deepening closed low over Nebraska and Kansas during the late evening of March 18, 2025, continuing into the early morning hours of March 19. This amplifying system enhanced a strong low-level jet across the central and southern Plains, driving significant moisture transport into eastern Nebraska and western…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A dynamic shortwave trough moving into the central Plains led to the development of a deepening closed low over Nebraska and Kansas during the late evening of March 18, 2025, continuing into the early morning hours of March 19. This amplifying system enhanced a strong low-level jet across the central and southern Plains, driving significant moisture transport into eastern Nebraska and western Iowa. A plume of 500 700 J/kg of MUCAPE supported the initiation of showers and thunderstorms, some of which produced severe hail.

As the morning progressed, rain transitioned to snow, aided by an intensifying TROWAL and deformation axis that produced heavy snowfall through the morning hours. Snowfall rates exceeded 1 inch per hour in some locations. Snow tapered off by evening, with the highest accumulations ranging from 5 to 12 inches falling in a swath from York to Fremont, Nebraska, and into southwest Iowa.

Another major impact of this system was strong winds, with widespread gusts of 50 to over 70 mph across eastern Nebraska and southwest Iowa. The combination of heavy snow and high winds resulted in blizzard conditions, leading to significant blowing and drifting snow. Visibility was severely reduced, prompting multiple highway and interstate closures throughout the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 19, 2:25 AM CST, 35 minutes earlier. Its key messages:

  • Dangerous blizzard conditions today for many. Travel is discouraged.
  • Rain changing to heavy snow from northwest to southeast this morning. Maximum snowfall amounts of 6-12" expected along an axis from Onawa, IA to Tekamah to Fremont to David City.
  • Peak wind gusts of 60-70 mph from the north today. Along with the blizzard conditions, the strong winds could damage trees and powerlines with scattered power outages possible.
  • Temperatures after the snow will remain mild with highs in the 40s and lower 50s on Thursday and 50s and 60s Friday into early next week, so expect any snow to melt quickly.
Area forecast discussion, Mar 19, 2:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
325 AM CDT Wed Mar 19 2025

.KEY MESSAGES...

- Dangerous blizzard conditions today for many. Travel is
  discouraged.

- Rain changing to heavy snow from northwest to southeast this
  morning. Maximum snowfall amounts of 6-12" expected along an
  axis from Onawa, IA to Tekamah to Fremont to David City.

- Peak wind gusts of 60-70 mph from the north today. Along with
  the blizzard conditions, the strong winds could damage trees
  and powerlines with scattered power outages possible.

- Temperatures after the snow will remain mild with highs in the
  40s and lower 50s on Thursday and 50s and 60s Friday into
  early next week, so expect any snow to melt quickly.

&&

.DISCUSSION...
Issued at 325 AM CDT Wed Mar 19 2025

Today and Tonight:

As of 3 AM, a w-e-oriented precipitation band has evolved along
a central axis from Albion to West Point to Harlan, IA, forced
by strong frontogenesis in the 850-700-mb layer. Scattered
thunderstorms exist along the southern flank of the broader
precipitation shield from Wahoo and Omaha toward Harlan, IA,
rooted within a plume of 500-750 J/kg MUCAPE. The strongest
storms will remain capable of hail up to quarter size through
about daybreak. Elsewhere, latent cooling effects have allowed
rain to change over to snow at Albion and Columbus with
thundersnow being reported at Fremont.

Latest CAM output consistently shows the evolution of an
impressive, sw-ne-oriented deformation precipitation band
across the area this morning with rain transitioning to sleet
and then over to heavy snow before ending from west to east this
afternoon into evening. The 00z HREF continues to depict
greater than 70% probabilities of 1+"/hr snow rates lasting for
several hours at many locations. Brief periods of 2"/hr rates
appear possible. The high snow rates are a function of existing
upright and slantwise instability with periods of thundersnow
and/or thundersleet possible this morning.

The models appear to have stabilized on where the axis of heaviest
snow will occur, which is quite similar to the forecast on
Tuesday afternoon. This forecast update will include slightly
higher QPF, mainly from Wahoo and Lincoln, west through Seward
and David City, which translates to higher expected snow totals
in those areas. In general, the forecast will indicate potential
amounts of 6-12" along an axis from Onawa, IA through Tekamah
to Fremont to David City with decreasing totals expected with
northwest and southeast extent from that axis.

The wind forecast will remain similar to the previous,
highlighting the potential for 60-70 mph gusts today. As we have
been messaging, this combination of heavy snow and extremely
strong winds will lead to dangerous blizzard conditions across a
good portion of our area, and any travel is discouraged. In
addition to the anticipated zero visibilities, considerable
drifting is expected, along with the potential for tree and
powerline damage, which could lead to scattered power outages.

Similar to the precipitation, the winds are expected to diminish
from west-to-east late this afternoon into tonight.

Thursday and Friday:

The midlevel flow pattern transitions to quasi-zonal on Thursday
in advance of a shortwave trough, which is forecast to move
through the northern and central Plains on Friday. In the low
levels, surface winds will switch to southwest on Thursday with
a fairly robust warm-advection pattern developing into Thursday
night. A surface front is projected to move through the area on
Friday, in tandem with the shortwave trough.

Existing snow cover will dampen the effects of the warm
advection on Thursday with highs in the upper 30s to low 40s
forecast in areas with the deepest snowpack. However, peripheral
locations will see a nice warm up with highs in the upper 40s to
low 50s. Friday will be warmer than Thursday with 40s expected
over the existing snow cover, and 50s elsewhere. Winds will
strengthen behind the front with west-northwesterly gusts of
30-40 mph possible during the afternoon in northeast NE. The
forecast will continue to advertise a 20-30% chance of mainly
light rain, mainly over our northern and eastern counties.

This Weekend:

The 00z global models remain in fairly good agreement in
depicting midlevel trough amplification over the north-central
U.S. during this time period. The upper-air system will be
attended by another front that is forecast to move through the
area Saturday night into Sunday morning. The models indicate the
highest QPF near the primary surface low over the northern
Plains into upper MS Valley, and ahead of a secondary frontal
wave over the Ozarks, with comparably less precipitation in our
area. This forecast update will indicate peak PoPs of 30-40%
Saturday night, decreasing to 20-30% on Sunday. Above-normal
temperatures are expected with highs in the 50s and 60s.

Early Next Week:

A broad, longer-wavelength trough is forecast to evolve east of
the Rockies with the northern and central Plains residing in
northwesterly flow aloft. The surface pattern will favor the
continuation of above-normal temperatures with highs in the 50s
and 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1132 PM CDT Tue Mar 18 2025

VFR Conditions still at TAF issuance, but with northerly winds
at 17 to 34 knots. Showers will develop through the night, becoming
snow at KOFK by 09z, but with snow ending there by 16z. A mix
of thunder, sleet, rain, and snow could occur at KLNK/KOMA by
10-14z, becoming all snow by 13-14z. During the peak of the
snow, have dropped visibility down to 1/4 mile at both KLNK/KOMA
15-20z time frame, with visibility improving back to VFR by
00-01z. While it will be hard to measure snowfall, storm totals
at KOFK up to 4", and around 6" at KLNK/KOMA. Regarding peak
winds speeds, have 55 knots at all three TAF locations, but it
could even be higher.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning until 10 PM CDT this evening for NEZ015-033-
     034-043>045-050>053-065>068-078-088-089.
     High Wind Warning until 7 PM CDT this evening for NEZ034-045-
     052-053-067-068-090>093.
     Winter Weather Advisory from 10 AM this morning to 10 PM CDT
     this evening for NEZ090>093.
     Blizzard Warning until 7 PM CDT this evening for NEZ011-012-
     016>018-030>032-042.
     High Wind Warning until 7 PM CDT this evening for NEZ011-012-
     015>018-030>033-042>044-050-051-065-066-078-088-089.
IA...Blizzard Warning until 10 PM CDT this evening for IAZ043-055-
     056-069.
     High Wind Warning until 7 PM CDT this evening for IAZ043-055-
     056-069-079-080-090-091.
     Winter Weather Advisory from 10 AM this morning to 10 PM CDT
     this evening for IAZ079-080-090-091.

&&

DISCUSSION...Mead
AVIATION...DeWald
Hazardous weather outlook, Mar 18, 2:56 PM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
356 PM CDT Tue Mar 18 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
356 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

There is a small chance (5-10%) for a strong to severe storm to
develop near and north of Interstate 80 after midnight. Hail up
to quarter size would be the primary hazard.

Periods of heavy snow and very strong winds gusting 50 to 70 mph
are expected over parts of eastern Nebraska and western Iowa
tonight into Wednesday. This will lead to blizzard conditions in
the areas that experience the heaviest, most persistent snow.
Travel in these areas will become dangerous to impossible. The
strong winds could also damage trees and power lines with
scattered power outages possible.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Some blowing snow could persist early Wednesday evening before
winds taper off after sunset.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required, but snowfall and severe
weather reports are appreciated.

In the hours before

Local storm report, Mar 18, 11:46 PM CST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1246 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Non-Tstm Wnd Gst 6 NW Greenwood          41.02N 96.52W
03/19/2025  M59 MPH          Lancaster          NE   Public

            Measured by public weather station.

&&

DMP
Local storm report, Mar 18, 11:47 PM CST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1247 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Non-Tstm Wnd Gst 4 WNW Bennet            40.70N 96.57W
03/19/2025  M58 MPH          Lancaster          NE   Public

            Measured by public weather station.

&&

DMP
Local storm report, Mar 19, 12:40 AM CST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
140 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     Non-Tstm Wnd Gst 2 E Elkhorn             41.28N 96.19W
03/19/2025  E51 MPH          Douglas            NE   Public

            Measured by public weather station.

&&

DMP
Local storm report, Mar 19, 12:41 AM CST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
141 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     Non-Tstm Wnd Gst 3 W Millard             41.21N 96.21W
03/19/2025  M52 MPH          Douglas            NE   Public

            Measured by public weather station.

&&

DMP
Local storm report, Mar 19, 2:30 AM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
330 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     Hail             3 SW Fort Calhoun       41.42N 96.06W
03/19/2025  E1.00 Inch       Washington         NE   Public

            Report from mPING: Quarter (1.00 in.).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 3 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Monona

When
March 19, 3:00 AM CST to 6:58 PM CST
Where
Monona forecast zone
Reported by
Department of Highways
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Interstate 29 closed from Missouri Valley to South Dakota border due to blizzard conditions and powerlines across the road at mile marker 110. Generally 6 to 9 of snow with wind gusts estimated at 50 to 70 mph.

Blizzard, Harrison

When
March 19, 3:00 AM CST to 6:58 PM CST
Where
Harrison forecast zone
Reported by
Department of Highways
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Highway 44 closed across much of Shelby and Harrison counties due to blizzard conditions. Generally 3 to 7 of snow with wind gusts measured up to 73 mph.

Blizzard, Shelby

When
March 19, 3:00 AM CST to 6:58 PM CST
Where
Shelby forecast zone
Reported by
Department of Highways
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Highway 37 is closed due to blizzard conditions. Generally 3 to 7 of snow with wind gusts measured up to 51 mph and visibility of 1/2 mile.

Winter Storm, Pottawattamie

When
March 19, 3:00 AM CST to 6:58 PM CST
Where
Pottawattamie forecast zone
Reported by
Public
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Snowfall generally in the 1-5 range with wind gusts measured up to 59 mph, bringing visibility down to 1/4 mile at times.

High Wind, Monona

When
March 19, 3:00 AM CST to 6:00 PM CST
Where
Monona forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

No observations within the county. Estimated wind gusts of 50-70 mph with a 73 mph measured wind gust LSR just south of the Monona/Harrison county line.

High Wind, Harrison

When
March 19, 3:00 AM CST to 6:00 PM CST
Where
Harrison forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Mesonet station RLSI4 measured gust of 73 mph.

High Wind, Pottawattamie

When
March 19, 3:00 AM CST to 6:00 PM CST
Where
Pottawattamie forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Mesonet station RAVI4 measured gust of 59 mph.

High Wind, Montgomery

When
March 19, 3:00 AM CST to 6:00 PM CST
Where
Montgomery forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Personal weather station measured gust of 60 mph and 58 mph.

High Wind, Page

When
March 19, 3:00 AM CST to 6:00 PM CST
Where
Page forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Personal weather station measured gust of 70 mph. KICL ASOS measured sustained speeds of over 40 mph for 1 hour at 1955Z.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244936, 1244937, 1244938, 1244939, 1245118, 1245119, 1245120, 1245121, 1245122.